Wyoming, 2001

Lightning Strike in Wyoming, August 15, 2001

August 15, 2001 · NWS UNR · 1 event in 1 county or zone

Lightning ingited a fire around Keyhole Reservior. The fire burned 172 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Lightning ingited a fire around Keyhole Reservior. The fire burned 172 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 9:00 AM MST, 2 hours earlier.

Area forecast discussion, Aug 15, 9:00 AM MST, 2 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT WED AUG 15 2001

WEAK CAA OCCURRING ACRS CWFA BEHIND COOL FRONT THAT WORKED THROUGH
AREA OVERNIGHT. VAD WINDS SHOW 20-25KTS OFF SFC WHICH SHOULD
CONTINUE TO MIX DOWN TDY. UPR TROF WITH SECONDARY PUSH OF COOLER AIR
IS CURRENTLY PUSHING SOUTH ACRS ND. ACCUS AND A FEW SHOWERS
OCCURRING ACRS SRN SD AND SERN MT WITH THIS FEATURE.  ADDITIONAL
DAYTIME HEATING AHEAD OF THIS TROF WILL DESTABILIZE THE AMS ACRS
CWFA...WITH CURRENT FCST OF AFTN 20 POPS ON TRACK.  WILL ADJUST
TEMPS UPWARDS AS MANY AREAS ALREADY WITHIN 5 DEGREES OF FCST HIGHS.
SFC HIGH PRESSURE SETTLES ACRS REGION OVERNIGHT FOR MOSTLY CLEAR
SKIES AND PLEASANT TEMPS.

UNR...NONE.
JOHNSON

In the hours before

Special weather statement, Aug 15, 9:26 AM MST, 1 hour 34 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-151930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1026 AM MDT WED AUG 15 2001

THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
HOWEVER...ANY THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE BRIEF RAIN
SHOWERS...SMALL HAIL...AND GUSTY WINDS.

.DISCUSSION...
DAYTIME HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE ACROSS
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. A WEAK COLD FRONT
CROSSING THE AREA THIS AFTERNOON WILL PROVIDE ADDED LIFT TO  HELP
TRIGGER A FEW THUNDERSTORMS.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

RICHARDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Crook

When
August 15, 11:00 AM MST
Where
Crook County, 3 mi NE of Moorcroft
Reported by
NEWSPAPER
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265959.